Originally published on Cornerstone, the CHOP Research Blog.
I composed this original article based on an interview with the investigator.
A new study spells out shortcomings of an error prevention strategy known as Tall Man lettering, a visual display method for written prescription orders intended to prevent mixing up drugs whose names are easily confused.
“When thinking about patient safety, even great ideas may not work,” said Chris Fuedtner, MD, PhD, MPH, director of the Department of Medical Ethics and director of Research for the Pediatric Advance Care Team and the Integrated Care Service at The Children’s Hospital of Philadelphia. “We always have to be on guard so that we don’t simply follow the fad. We would like to see what is most effective so we can allocate the resources we have to effective safeguards.”
Tall Man lettering entails using capital letters to highlight and distinguish differences in look-alike sound-alike (LA-SA) drug names, such as cefUROXime and cefOTAXime. Several authoritative sources thought it was a good idea; the Food and Drug Administration adopted Tall Man lettering by 2001, and it has since been endorsed by multiple safety regulatory and accreditation bodies in the U.S. and globally. Many hospitals adopted the method after the Joint Commission recommended it as part of its National Patient Safety Goals in 2007.
Yet there is no apparent evidence that Tall Man lettering has reduced LA-SA errors in practice, according to a recent study led by Dr. Feudtner.